Hail, Rusk
- When
- April 18, 7:12 PM CST
- Where
- Rusk County, 2.28 mi W of Glenfawn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.901, -94.869
Nickel to quarter size hail fell at a Plant Nursery north of Cushing off of Highway 84.
A weak cold front moved south through the Ark-La-Tex to the Texas and Louisiana coasts on the morning of April 18th, although this front was shallow with its remnant elevated front stalling along the I-20 corridor of East Texas and North Louisiana. Elevated moisture return commenced during the afternoon hours atop this shallow post-frontal air mass, as weak shortwave energy ejected east…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak cold front moved south through the Ark-La-Tex to the Texas and Louisiana coasts on the morning of April 18th, although this front was shallow with its remnant elevated front stalling along the I-20 corridor of East Texas and North Louisiana. Elevated moisture return commenced during the afternoon hours atop this shallow post-frontal air mass, as weak shortwave energy ejected east northeast over the region ahead of an upper trough over the Four Corners Region. Ample instability aloft remained ahead of this approaching disturbance, with isolated to widely scattered showers and thunderstorms developing during the late afternoon and early evening hours. One of these storms briefly became severe, producing quarter size hail north of Cushing in Southern Rusk County. Additional scattered showers and thunderstorms developed overnight ahead of a northward moving warm front, but these remained sub-severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 18, 7:12 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 812 PM CDT Sat Apr 18 2020 .UPDATE... No update needed to the afternoon forecast package at this time. /44/ && .PREV DISCUSSION... /issued 636 PM CDT Sat Apr 18 2020/ AVIATION... All sites are currently experiencing VFR conditions, but that will quickly deteriorate over the remainder of the TAF period as an upper-level low moves through the area. Look for a quick descent into MVFR ceilings as cloud cover increases into tonight, and for all sites to start carrying some form of precipitation. VCTS, TSRA, and SHRA are all possible through tomorrow afternoon, with quick drops in VIS highly likely with some of the heavier thunderstorm activity. The weather activity and low ceilings should start to clear out of the E. Texas sites by 19/00z, with eastern sites following through the evening. /44/ PREV DISCUSSION... /issued 322 PM CDT Sat Apr 18 2020/ SHORT TERM.../Tonight through Sunday Night/ The main concern during this outlook period will continue to revolve around the potential for severe weather tonight and Sunday. Observations from around the area are showing the surface winds shifting out of a more southerly direction as high pressure continues to weaken and move east of the area. Meanwhile a shortwave continues to move across the Plains. Satellite imagery shows increasing cloud cover pushing in from the west across eastern Texas. Expecting this cloud cover to continue to increase across the area this afternoon and into the evening. As we head into tonight, a weak surface front near the Texas/Louisiana coastline will slowly begin to push back to the north. This will bring an increase to showers and scattered thunderstorms across the area overnight. Storms should remain elevated as surface instability should remain low, which will lead to mainly a hail and wind threat across the area. Otherwise, look for low temperatures to range from the lower 50s across our northern zones to the mid 60s across out southern zones. A few elevated thunderstorms will be ongoing early Sunday morning, bringing again mainly a hail threat to the area. This area of convection should exit the area early on Sunday morning. A shortwave trough will push eastward through the day, meanwhile, the aforementioned warm front will continue to push north. This front will be the focus of thunderstorm development. As a result, another round of convection will quickly develop late in the morning or in the early afternoon hours. Thunderstorms should develop across portions of eastern Texas as large-scale ascent associated with the trough spreads across the area. Strong bulk shear and steep mid- level lapse rates will support discrete thunderstorms capable of producing large hail and damaging winds. Additionally, 0-3km SRH values indicate that we will have enough low level shear for the development of tornadoes with any discrete supercells or embedded QLCS segments. As such, the Storm Prediction Center has a slight risk across our northwestern zones, with an Enhanced Risk across most of out southeastern zones, with a new Moderate Risk across our far southwestern parishes in LA. Convection will rapidly push eastward across the area through the afternoon before clearing out of the area by Sunday evening. Heavy rainfall will be possible both tonight and on Sunday. There will be an isolated flash flood threat during the day Sunday, but at the moment, widespread flooding is not expected. 33 LONG TERM.../Monday through Friday Night/ NW flow aloft will commence Sunday night in wake of the strong shortwave passage Sunday, beneath longwave troughing that will extend from the Plains E across the MS and OH Vallies to much of the E Coast. Morning low stratus looks to linger Monday morning in wake of the weak cold frontal passage, but should scatter out allowing max temps to climb up to near seasonal norms. Weak sfc ridging will remain over the area Monday night thus maintaining the seasonal min temps, before a warming trend commences Tuesday. A dry air mass will persist across the area Tuesday given a weak/brief Srly return flow, and thus have removed low pops across the NW zones, although the approach of embedded shortwave energy ahead of a slightly positive tilt trough that will cross the Srn Rockies Tuesday night and enter the Srn Plains Wednesday, yielding an increase in forcing aloft across a deepening low level moisture regime transported N by an increasing Srly LLJ. Thus, have maintained chance pops mainly along/NW of the I-30 corridor Tuesday night, before a warm front lifts N across much of the area Wednesday. This will place much of the region in the warm/moist sector, with the 12Z ECMWF speeding up a bit (than its slower 00Z predecessor and more in line with the 12Z Canadian) with this upper trough and increasing large scale forcing across the warm sector near and ahead of the attendant dryline as it mixes E into E TX Wednesday night. Have tailored pops closer to the ECMWF/Canadian solutions moreso than the faster GFS, increasing pops to likely areawide Wednesday afternoon. The progs also depict deepening sfc cyclogenesis Wednesday afternoon and evening along the warm front/dry line intersection over N TX/in VC of the Red River Valley, which could yield sufficient helicity within the deeply sheared and unstable air mass for a severe threat over much of E TX/N LA/Srn AR, with a threat for locally heavy rainfall/potential flash flooding as well as a period of training could set up along the warm front as the upper trough tracks E over the region. Dry slotting aloft will quickly spread E in wake of the trough passage from W to E Wednesday night, thus tapering the convection off as well. Slightly cooler but drier air will follow the attendant fropa late Wednesday night/Thursday morning, but did carry slight chance pops Thursday morning over SW AR/N LA to account for any wrap-around convection in wake of the departing trough. A return to above normal temps are expected by Friday though, but some period of unsettled weather may return Friday afternoon through next weekend near and behind another weak cold frontal system that will shift S through the area. 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 60 76 58 76 / 50 90 10 0 MLU 59 76 58 75 / 70 100 30 0 DEQ 53 73 50 75 / 60 80 10 0 TXK 56 73 54 74 / 60 80 10 0 ELD 55 74 54 75 / 70 90 20 0 TYR 62 78 55 76 / 60 70 0 0 GGG 61 77 56 76 / 60 80 0 0 LFK 64 78 58 80 / 50 90 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15/33/44
Hazardous Weather Outlook National Weather Service Shreveport LA 1225 PM CDT Sat Apr 18 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-191100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1225 PM CDT Sat Apr 18 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and a few thunderstorms will increase late this afternoon over East Texas and tonight across the remainder of the region, ahead of a warm front that will gradually lift north across East Texas and North Louisiana. Isolated strong to severe thunderstorms can not be ruled out, with large hail the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The severe threat will increase Sunday morning as showers and thunderstorms develop and spread east northeast across much of the region during the day near and south of the warm front, and ahead of an approaching upper level disturbance. Large hail, damaging winds, and isolated tornadoes will be possible, with the greatest severe threat over portions of East Texas, North Louisiana, and Southern Arkansas. Locally heavy rainfall will be possible in the strongest storms as well, and localized flash flooding can not be ruled out especially over portions of North Louisiana. The severe weather threat will diminish during the evening as the storms exit the region. Additional showers and thunderstorms will be possible Wednesday or Wednesday night across the region, in advance of the next upper level storm system that will approach the area from the west. A severe weather threat can not be ruled out during this time frame, and thus, all interests should stay abreast to the latest forecasts concerning this next potential severe weather threat. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed tonight for portions of the area. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 15
Special Weather Statement
National Weather Service Shreveport LA
809 PM CDT Sat Apr 18 2020
TXZ108>111-124-190200-
Camp TX-Wood TX-Franklin TX-Morris TX-Titus TX-
809 PM CDT Sat Apr 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...NORTHEASTERN
WOOD...WEST CENTRAL MORRIS...TITUS AND WESTERN CAMP COUNTIES UNTIL
900 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Purley, or near Winnsboro, moving northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mount Pleasant, Pittsburg, Winnsboro, Leesburg, Mount Vernon, Cason,
Wilkerson, Cookville, Scroggins, Newsome, Purley, Winfield, Miller's
Cove, Rocky Mound, Hopewell, Monticello, Roeder, Harvard, Cypress and
Perryville.
LAT...LON 3311 9531 3339 9500 3339 9497 3340 9495
3338 9493 3309 9472 3290 9510 3290 9515
3288 9515 3286 9519 3300 9531
TIME...MOT...LOC 0109Z 232DEG 31KT 3303 9523
MDSpecial Weather Statement
National Weather Service Shreveport LA
812 PM CDT Sat Apr 18 2020
TXZ149-152-190200-
Cherokee TX-Nacogdoches TX-
812 PM CDT Sat Apr 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NACOGDOCHES AND EAST
CENTRAL CHEROKEE COUNTIES UNTIL 900 PM CDT...
At 811 PM CDT, Doppler radar was tracking a strong thunderstorm near
Douglass, or 13 miles west of Nacogdoches, moving northeast at 35
mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Nacogdoches, Douglass, Trawick, Appleby, Linwood and Looneyville.
LAT...LON 3168 9503 3184 9466 3184 9453 3165 9440
3152 9491
TIME...MOT...LOC 0111Z 242DEG 28KT 3159 9488
MDThe Shreveport radar (KSHV), 114 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter size hail fell at a Plant Nursery north of Cushing off of Highway 84.
Penny size hail was reported northeast of Winfield. Report from mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879910, 879911.